I am a breastfeeding mother and i want to know if it is safe to use Hydrocodone? Is Hydrocodone safe for nursing mother and child? Does Hydrocodone extracts into breast milk? Does Hydrocodone has any long term or short term side effects on infants? Can Hydrocodone influence milk supply or can Hydrocodone decrease milk supply in lactating mothers?
- DrLact safety Score for Hydrocodone is 3 out of 8 which is considered Low Risk as per our analyses.
- A safety Score of 3 indicates that usage of Hydrocodone may cause some minor side effects in breastfed baby.
- Our study of different scientific research indicates that Hydrocodone may cause moderate to no side effects in lactating mother.
- Most of scientific studies and research papers declaring usage of Hydrocodone low risk in breastfeeding are based on normal dosage and may not hold true for higher dosage.
- While using Hydrocodone We suggest monitoring child for possible reactions. It is also important to understand that side effects vary largely based on age of breastfed child and time of medication in addition to dosage.
- Score calculated using the DrLact safety Version 1.2 model, this score ranges from 0 to 8 and measures overall safety of drug in lactation. Scores are primarily calculated using publicly available case studies, research papers, other scientific journals and publically available data.
Not commercially available in Spain
Hydrocodone is a opioid narcotic. Benzhydrocodone is a hydrocodone prodrug that is rapidly converted into hydrocodone in the gastrointestinal tract. Maternal use of oral narcotics during breastfeeding can cause infant drowsiness, central nervous system depression and even death. Newborn infants seem to be particularly sensitive to the effects of even small dosages of narcotic analgesics. Once the mother's milk comes in, it is best to provide pain control with a nonnarcotic analgesic and limit maternal intake of oral hydrocodone to a few days at a maximum dosage of 30 mg daily with close infant monitoring. If the baby shows signs of increased sleepiness (more than usual), difficulty breastfeeding, breathing difficulties, or limpness, a physician should be contacted immediately.
The 18-day-old infant of a breastfeeding mother became groggy and "slept for most of the day" while the mother was taking 20 mg of oral hydrocodone combined with 1300 mg of acetaminophen every 4 hours for painful nipple candidiasis and mastitis. The mother decreased her dose by one-half and the infant apparently no longer experienced grogginess or hypersomnolence. The infant's symptoms were probably due to the maternal hydrocodone. A 5-week-old breastfed infant became cyanotic and required mouth-to-mouth resuscitation and intubation. The infant's urine was positive for opioids and the infant responded positively to naloxone; the level of consciousness improved over 2 days and extubation was accomplished. The infant's mother admitted to taking a hydrocodone-acetaminophen combination product and methadone that had been prescribed for migraine headache before she was breastfeeding. The infant's symptoms were probably due to the maternal opiate use.
Narcotics can increase serum prolactin. However, the prolactin level in a mother with established lactation may not affect her ability to breastfeed.
: Information presented in this database is not meant as a substitute for professional judgment. You should consult your healthcare provider for breastfeeding advice related to your particular situation. We do not warrant or assume any liability or responsibility for the accuracy or completeness of the information on this Site.